The USA is the midst of an opioid crisis – large numbers of people are misusing and becoming addicted to opioids, which can include heroin, prescription pain medications and fentanyl (a synthetic). The Centers for Disease Control and Prevention estimate that an average of 91 Americans die each day due to opioid overdose.
Veterinarians treating companion animals have to be aware of the symptoms of opioid overdose because, unfortunately, there are cases of accidental ingestion. Sometimes the pet owners are unwilling to admit that their pet may have eaten opioid drugs, which of course is admission that they may be an addict themselves.
Drugs are, of course, big business and it’s up to law enforcement to help catch dealers who are making and selling the drugs. Police dogs and detection dogs are part of that fight and they are often exposed to opioids in the course of detection work.
This video is for veterinarians and dog handlers to understand how to catch the signs of an opioid overdose in a dog and the treatment with reversal drugs like Narcan which are needed to save them.
and this is some of the news coverage about police dog handlers carrying reversal kits along with other first aid supplies.
Kathleen Crisley, specialist in dog massage, rehabilitation and nutrition/food therapy, The Balanced Dog, Christchurch, New Zealand